Alert archive / Montana / Flood Watches in 2018

Flood Watch 3, NWS Great Falls, MT

May 10, 2018

NWS Great Falls, MT issued this flood watch at May 10, 2018, 6:21 PM MDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
May 10, 2018, 6:21 PM MDT (00:21 UTC)
Expired
May 12, 2018, 12:11 PM MDT
In force
42 hr
Issued by
NWS Great Falls, MT
Flood severity
None

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flood watch went out at May 10, 6:04 PM MDT, 17 minutes earlier.

Area forecast discussion, May 10, 6:04 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
604 PM MDT Thu May 10 2018

...Early Evening Update and Updated Aviation Discussion...

.UPDATE...

Adjusted PoPs and QPF slightly and expanded thunderstorm chances
into the early overnight tonight. Right-moving supercell severe
thunderstorm north of Havre is showing signs of weakening as it
moves along a low-level surface and instability boundary. We
continue to watch upstream along the US/Canada border for
additional development along this boundary, but more than likely
this will be the only severe storm this evening. CC

&&

.SYNOPSIS...

A strong and slow moving Pacific weather system will produce
periods of rain and mountain snow tonight through Friday. The
heaviest precipitation is expected tonight across central Montana
including the Rocky Mountain Front. Precipitation moves away
through Southwest Montana Friday night into Saturday. Temperatures
trend cooler on Friday with snow levels falling to around 6000
feet.

&&

.AVIATION...
Updated 0003Z.

VFR conditions will deteriorate to MVFR and possibly IFR at times
through the evening and overnight and lasting into Friday as a
low pressure system moves overhead.

&&

.HYDROLOGY...

Warm temperatures and recent rainfall continue to bring overland
flooding. The situation will get more complicated through the
weekend as several disturbances could bring areas of increased
rainfall across the area. The cooling temperatures with this
disturbance may slow down runoff from snowmelt. As a result many
river forecasts were slightly lowered today. With the high
amounts of QPF possible continued the Flood Watch for Simms and
Vaughn along the Sun River, Big Hole River at Melrose, and the
Jefferson River near Three Forks.

An Areal Flood Warning remains in effect for the Helena Valley and
the Lincoln area. Numerous problems have been reported along Tenmile
Creek, with impacts possible on Prickly Pear and Sevenmile Creeks.
Problems have also been reported in the Lincoln area, with multiple
homes having water running through them, especially in the Stemple
Pass and Good News Lane areas. An Areal Flood Warning is now in
effect for the Deep Creek area in Broadwater County. Emergency
Management reports rises in the creek, and potential flooding of
homes. All advisories and warnings will remain in effect until the
impacts from flooding have diminished.

As mentioned...a series of disturbances will bring widespread chances
for rain tonight through the end of the week. Rainfall amounts of
a half inch to an inch are possible during the next three days.
This could bring additional flooding concerns. Those in low lying
areas and near rivers or creeks should be alert for additional
flooding.

Anglin

&&

.PREV DISCUSSION...
/ISSUED 303 PM MDT Thu May 10 2018/

Tonight through Saturday... A low pressure center aloft
consolidates over Washington by this evening and then shifts
southeastward to northeastern Nevada by late Friday evening, while
cutting-off from the polar front jet stream. This low then looks
to move northeastward to southern Idaho by late Saturday evening
as high pressure ridging aloft nudges into North-Central Montana.
The result should be widespread precipitation redeveloping via
large-scale ascent over the CWA this evening into Friday.
Northeasterly low- to mid-level upslope flow into the Rocky
Mountain Front and central Montana mountains will likely enhance
precipitation over portions of North-Central Montana.
Precipitation chances then begin to decrease from north to south
Friday night into Saturday. A cooling trend today continues into
Friday, when high temperatures are expected to be well below-
normal. Temperatures then rebound somewhat on Saturday, but will
still be below-normal. As a result, today's snow levels near
7000-8000 feet in north-central Montana and near 8000-9000 feet
MSL in the southwest will fall to near 6000-7000 feet MSL region-
wide by Friday night into Saturday. This should allow about 1-3
inches of snow to fall along Big Hole, Chief Joseph, and Kings
Hill passes tonight and again Friday night.

Saturday night through Wednesday...Forecast model guidance appears
to be coming into somewhat better agreement during this period. In
general, the aforementioned cut-off low pressure center aloft looks
to meander over northern Nevada and/or southern Idaho through
Tuesday as high pressure ridging aloft continues to become
established over Montana. On Wednesday, this low should begin to
shift northeastward toward southeastern Montana as it gravitates
toward a shortwave trough diving southeastward over central Canada.
Accordingly, scattered showers and afternoon/early evening
thunderstorms remain in the forecast, especially over southwest
Montana. Temperatures look to be near or slightly below-normal
Sunday before moderating to solidly above-normal by Tuesday and
Wednesday of next week.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  48  40  54 / 100 100  50  30
CTB  41  49  36  61 /  80  80  10  10
HLN  42  51  41  54 / 100  80  60  50
BZN  41  53  39  51 / 100  90  80  70
WEY  32  47  31  46 /  70  70  70  60
DLN  37  51  37  49 /  80  70  70  60
HVR  40  54  39  62 /  80  70  10  10
LWT  39  48  37  50 / 100  90  60  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6500
feet for Cascade...Judith Basin...Meagher.

Winter Weather Advisory from 3 AM to 9 AM MDT Friday above 6000
feet for Jefferson.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 10, 1:29 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
129 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TORNADO          6 SW MOORE              46.91N 109.78W
05/09/2018                   JUDITH BASIN       MT   BROADCAST MEDIA

            KRTV RELAYED A REPORT OF A BRIEF TORNADO
            NEAR MOORE. MULTIPLE PICTURES SHOW THE
            TORNADO LOFTED DIRT INTO THE AIR...BUT NO
            DAMAGE WAS REPORTED. THE TORNADO WAS
            ASSOCIATED WITH A NON-SUPERCELL THUNDERSTORM
            THAT PASSED JUST NORTH OF MOORE.

&&

MARTIN/SYNER
Local storm report, May 10, 2:55 PM MDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
255 PM MDT THU MAY 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HEAVY RAIN       1 NNW LEWISTOWN         47.07N 109.43W
05/10/2018  M1.31 INCH       FERGUS             MT   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL THROUGH 8:00 AM, MAY
            10.

&&

MARTIN
Special weather statement, May 10, 3:41 PM MDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Great Falls MT
341 PM MDT THU MAY 10 2018

MTZ011-045-102230-
Liberty MT-Hill MT-
341 PM MDT THU MAY 10 2018

...STRONG THUNDERSTORM TO IMPACT FAR NORTHEASTERN LIBERTY AND FAR
NORTHWESTERN HILL COUNTIES...

At 339 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles north of Joplin, or 31 miles north of Chester, moving east at
25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm. This storm may produce accumulating hail.

This storm will remain over mainly rural areas of northeastern
Liberty and northwestern Hill Counties.

LAT...LON 4885 11048 4884 11098 4900 11104 4900 11049
TIME...MOT...LOC 2139Z 256DEG 21KT 4896 11092

Martin

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:00 PM MDTSevere Thunderstorm WarningTFXHill15 min
May 10, 6:41 PM MDTAreal Flood AdvisoryTFXJefferson4 days
May 10, 7:21 PM MDTRiver Flood WarningTFXBeaverhead, Madison51 hr
May 10, 8:47 PM MDTSpecial Weather StatementTFXJudith Basin43 min
May 10, 9:39 PM MDTSpecial Weather StatementTFXJudith Basin66 min
May 10, 11:21 PM MDTAreal Flood WarningTFXLewis and Clark7 days
May 11, 10:54 AM MDTRiver Flood WatchTFX14 hr
May 11, 1:24 PM MDTAreal Flood WarningTFXCascade47 hr
May 11, 2:50 PM MDTWinter Weather AdvisoryTFX18 hr
May 11, 2:58 PM MDTRiver Flood WarningTFXCascade29 hr
May 11, 5:15 PM MDTRiver Flood WarningTFXBroadwater, Gallatin51 hr

Nearby

Flood Watches in Montana, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.